PETER J. ROSEN, M.D.; CAGE JOHNSON, M.D.; WILLIAM G. MCGEHEE, M.D.; ERNEST BEUTLER, M.D.
A patient who ingested an aniline-containing material developed severe methemoglobinemia. The usual beneficial response from administering methylene blue was not obtained, and within 24 hours a marked hemolytic episode occurred. The patient was found to be glucose-6-phosphate dehydrogenase-deficient and was therefore unable to utilize methylene blue in the NADPH-dependent reduction of methemoglobin. The possible role of methylene blue in precipitating the hemolysis is also discussed.
Learn more about subscription options.
Register Now for a free account.
ROSEN PJ, JOHNSON C, MCGEHEE WG, BEUTLER E. Failure of Methylene Blue Treatment in Toxic Methemoglobinemia: Association with Glucose-6-Phosphate Dehydrogenase Deficiency. Ann Intern Med. 1971;75:83-86. doi: 10.7326/0003-4819-75-1-83
Download citation file:
Published: Ann Intern Med. 1971;75(1):83-86.
Hematology/Oncology, Red Cell Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only